Fight Osteoporosis By Eating Foods With Vitamin K
We don’t hear about Vitamin K too often, but it is vital for good bone density as well as proper clotting of the blood. This is a fat soluble vitamin which is absorbed into the fat tissues and stored to be used by the body as needed. It is produced in the intestines and it’s production can be greatly helped by the presence of good bacteria whose growth is encouraged by eating yogurt with active cultures. It also needs dietary fat in order to be absorbed, but most people who maintain a healthy diet will be getting plenty of that!
Since vitamin K has a large role in the formation and repair of bones, some claim that eating food rich in this vitamin may help in the fight against osteoporosis. Natural foods that are rich in vitamin K are also rich in other vitamins, minerals and enzymes so adding plenty of them to your diet will be helpful to your overall health. However, if you are currently on anticoagulant drugs such as coumadin, you should consult your physician before taking any supplements or eating foods that are rich in vitamin K as this vitamin helps to clot blood and blocks the actions of these drugs.
Some common foods that are rich in vitamin K include:
While vitamin K is contained in most multi vitamin supplements, it is important to be aware that taking it in conjunction with some other vitamins and foods can cause it to become less effective. This vitamin will become less effective if it is frozen or rancid fats, excessive sugar, asprin or antibiotics are present in the diet. Diets high in vitamin E or calcium as well as nuts, fruits, spices and mints can hinder the absorption of vitamin K.
A vitamin K deficiency is very rare in normal conditions but could include nose bleeds, internal bleeding, bruising easily, anemia and certain birth defects.
Vitamin K Toxicity from normal eating habits is rare but can occur if you go overboard when taking supplements. Symptoms include flushing, and sweats. In severe causes jaundice and anemia can also be a symptom of too much of this vitamin.